Numerische Mathematik

, Volume 25, Issue 3, pp 263–278 | Cite as

Der Einfluß von Randsingularitäten beim Ritzschen Verfahren

  • J. A. Nitsche

Sollution effects of the ritz method


Discussed is the Ritz-method for a Sturm-Liouville problem with one singular boundary point. It is shown that the error locally admits the expansion
$$\omega (r) = \frac{{r^2 }}{{2(r^2 + d)^{1/2} }}$$
withn being the degree of the spline subspaces used.y2 is a special solution of the homogeneous differential equation. Depending on the data ϰ h may be of orderh1+ε with ε>0 arbitrary small and ϰ h cannot be eliminated by extrapolation.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Babuška, I.: Finite element method for domains with corners Computing6, 264–273 (1971)Google Scholar
  2. 2.
    Babuška, I.: Solution of problems with interfaces and singularities Inst. for Fluid Dynamics and Appl. Math., University of Maryland, Techn. Note BN-789 (1974)Google Scholar
  3. 3.
    Babuška, I., Kellogg, R.B.: Numerical solution of the neutron diffusion equation in the presence of corners and interfaces. Inst. for Fluid Dynamics and Appl. Math., University of Maryland, Techn. Note BN-720 (1971)Google Scholar
  4. 4.
    Babuška, I., Rosenzweig, M.B.: A finite element scheme for domains with corners. Inst. of Fluid Dynamics and Appl. Math., University of Maryland, Techn. Note BN-720 (1971)Google Scholar
  5. 5.
    Bagmut, G.I.: Difference schemes of high order of accuracy for ordinary differential equations with a regular singularity. USSR Comp. Math. math. Phys.9, No. 1, 300–308 (1969)Google Scholar
  6. 6.
    Bramble, J.H., Hubbard, B.E.: Effects of boundary regularity on the discretization error in the fixed membrane eigenvalue problem. SIAM J. Numer. Anal.5, 835–863 (1968)Google Scholar
  7. 7.
    Ciarlet, P.G., Natterer, F., Varga, R.S.: Numerical methods of high-order accuracy for singular nonlinear boundary value problems. Numer. Math.15, 87–99 (1970)Google Scholar
  8. 8.
    Crouzeix, M., Thomas, J.M.: Résolution numérique par des méthodes d'èléments finis de problèmes elliptiques dégénérés. Comptes Rendus de l'Acad. des Scienes,275, 1115–1118 (1972)Google Scholar
  9. 9.
    Dailey, J.W., Pierce, J.G.: Error bounds for the Galerkin method applied to singular and nonsingular boundary value problems. Numer. Math.19, 266–282 (1972)Google Scholar
  10. 10.
    Descloux, J.: Interior regularity for Galerkin finite element approximations of elliptic partial differential equations. (to appear)Google Scholar
  11. 11.
    Dupont, T., Wahlbin, L.:L 2 optimality of weighted-H 1 projections into piecewise polynomial spaces. (to appear)Google Scholar
  12. 12.
    Douglas, J.Jr., Dupont, T., Wahlbin, L.: OptimalL error estimates for Galerkin approximations to solutions of two point boundary value problems. (to appear)Google Scholar
  13. 13.
    Douglas, J., Dupont, T., Wheeler, M.F.: AnL estimate and a superconvergence result for a Galerkin method for elliptic equations based on tensor products of piecewise polynomials. (to appear)Google Scholar
  14. 14.
    Fix, G.: Higher-order Rayleigh-Ritz approximations. J. of Math. and Mech.18, 645–657 (1969)Google Scholar
  15. 15.
    Forsythe, G.E.: Asymptotic lower bounds for the frequencies of certain polygonal membranes. Pacific J. Math.4, 467–480 (1954)Google Scholar
  16. 16.
    Jamet, P.: On the convergence of finite-difference approximations to one-dimensional singular boundary-value problems. Numer. Math.14, 355–378 (1969)Google Scholar
  17. 17.
    Kammerer, W.J., Redelin, G.W.: Local convergence of smooth cubic spline interpolates. SIAM J. Numer. Anal.9, 687–694 (1972)Google Scholar
  18. 18.
    Laasonen, P.: On the truncation error of discrete approximations to the solution of Dirichlet problems in a domain with corners. J. Assoc. Comp. Math.5, 32–38 (1958)Google Scholar
  19. 19.
    Laasonen, P.: On the solution of Poisson's difference equation. J. Assoc. Comp. Mach.5, 370–382 (1958)Google Scholar
  20. 20.
    Laasonen, P.: On the discretization error of the Dirichlet problem in a plane region with corners. Annale Academiae Scientiarum Fennicae Series A, I. Mathematica408, 1–16 (1967)Google Scholar
  21. 21.
    Natterer, F.: Numerische Behandlung singulärer Sturm-Liouville-Probleme Numer. Math.13, 434–447 (1969)Google Scholar
  22. 22.
    Natterer, F.: Das Differenzenverfahren für singuläre Rand-Eigenwertaufgaben gewöhnlicher Differentialgleichungen. Num. Math.23, 387–409 (1975)Google Scholar
  23. 23.
    Nitsche, J.: Interior error estimates of projection methods. Proceedings Equadiff 3, Czechoslovak conference on differential equations and their applications, pp. 235–239, Brno (1972)Google Scholar
  24. 24.
    Nitsche, J., Schatz, A.: On local approximation properties ofL 2-projection on spline-subspaces. Appl. Anal.2, 161–168 (1972)Google Scholar
  25. 25.
    Nitsche, J., Schatz, A.: Interior estimates for Ritz-Galerkin methods. Math. of Comp.28, 937–958 (1974)Google Scholar
  26. 26.
    Oganesjan, L.A., Ruhovec, L.A.: Variational-difference schemes for second order linear elliptic equations in a two-dimensional region with a piecewise-smooth boundary. Z. Vycisl. Mat. i Mat. Fiz.8, 97–114 (1968)Google Scholar
  27. 27.
    Rachford, H.H. Jr., Wheeler, M.F.: AnH −1 Galerkin procedure for the two-point boundary value problem. (to appear)Google Scholar
  28. 28.
    Reid, J.K., Walsh, J.E.: An elliptic eigenvalue problem for a reentrant region. J. Soc. Indust. Appl. Math.13, 837–850 (1965)Google Scholar
  29. 29.
    Schultz, M.H.: Spline analysis. Prentice-Hall, Inc. Englewood Cliffs, N.J. (1973)Google Scholar
  30. 30.
    Veidinger, L.: Evaluation of the error in finding eigenvalues by the method of finite differences. U.S.S.R. Comp. Math. and Math. Physics5, 28–42 (1965)Google Scholar
  31. 31.
    Veidinger, L.: On the order of convergence of finite-difference approximations to the solution of the Dirichlet problem in a domain with corners. Studia Sci. Math. Hungar.3, 337–343 (1968)Google Scholar
  32. 32.
    Veidinger, L.: On the order of convergence of finite-difference approximations to eigenvalues and eigenfunctions. Studia Sci. Math. Hungar.5, 75–87 (1970)Google Scholar
  33. 33.
    Volkov, E.A.: Conditions for the convergence of the method of nets for Laplace's equation at the rateh 2. Mat. Zametki6, 669–679 (1969)Google Scholar

Copyright information

© Springer-Verlag 1976

Authors and Affiliations

  • J. A. Nitsche
    • 1
  1. 1.Institut für Angewandte Mathematik der UniversitätFreiburgBundesrepublik Deutschland

Personalised recommendations